Tally of Risk Factors Can Identify Myeloma Patients at Risk of Deep-vein Blood Clots, Study Suggests
A simple score of risk factors could help alert doctors to a likelihood of dangerous blood clots, called venous thromboembolism, forming as a side effect of immunomodulatory therapies (IMiD) for multiple myeloma.
Researchers established the set of factors — based on a person’s age, race, and medical history — and how to score them so to better identify patients at risk for these clots, which could be prevented with anticoagulant (blood thinner) use.
Their work was detailed in the study “Derivation and Validation of a Risk Assessment Model for Immunomodulatory Drug–Associated Thrombosis Among Patients With Multiple Myeloma,” published in the Journal of the National Comprehensive Cancer Network.
Multiple myeloma is associated with a high risk of venous thromboembolism (VTE) — the formation of blood clots, most often in deep veins of the leg, groin, or arm — that can block blood supply there or in the lungs, where a clot can be carried on circulating blood. They are dangerous, and potentially deadly.
“VTE is an under-recognized but frequently encountered complication … common in patients with multiple myeloma receiving IMiDs, and can cause disability, delay or complicate chemotherapy, and — in rare cases — be fatal,” the study’s first author, Ang Li, MD, with the University of Washington, said in a press release.
Researchers were surprised to see that anticoagulants, a preventive (prophylactic) treatment, were underprescribed for patients considered at risk, despite NCCN recommendations to do so.
The scientists used two databases to derive and validate a new risk assessment model for VTE in multiple myeloma patients.
They looked for risk factors in 2,397 patients in the SEER-Medicare database (Medicare users with cancer), and then validated these factors in 1,251 patients with the Veterans Health Administration. All had been prescribed IMiDs within 12 months of their multiple myeloma diagnosis.
“Only 13% of patients had anticoagulant exposure,” the study noted.
Researchers identified five clinical variables associated with a greater VTE risk: a prior history of VTE, surgery within 90 days, age 80 or older, high dexamethasone dose (greater than 160 mg), and non-Asian race.
They assigned different points to each of these factors to create a final risk model, called a “SAVED” score.
Within the SEER-Medicare group, patients with high-risk scores (2 or higher) had a VTE episode at a rate of 7% three months after starting with IMiDs and 12% at six months, compared to rates of 4% and 7%, respectively, among those defined as low risk (score of 1 or lower). Identical results were obtained in the Veterans Health group.
The model identified approximately 30% patients at high risk. Depending on the dataset, these patients were 85% to 98% more likely (nearly twice as likely) compared to low-risk patients of having a VTE.
In contrast, the NCCN’s recommended method identified patients at a 21% to 41% greater risk.
“With the increasing use of IMiDs for treating multiple myeloma, VTE risk is an ever-present and growing concern,” said Bjorn Holmstrom, MD, with the Moffitt Cancer Center. Holmstrom, vice chair of NCCN panel in charge of guidelines for cancer-associated VTE, was not part of the study’s research team.
“Providers need to vigilantly prescribe VTE prophylaxis to minimize risk of thrombosis. This study provided a simplified stratification tool to help guide providers to those patients with the highest risk of thrombosis. This type of risk assessment model will hopefully allow adherence and compliance to remain high,” Holmstrom added.
Although the model outperformed current guidelines, researchers caution it needs to be validated in prospective studies before it might be put into practice. Until then, oncologists may use it as a supplementary tool for decision-making.
“We think this study may help health care providers identify which newly-diagnosed multiple myeloma patients receiving IMiDs should receive preventive treatment with blood thinners,” said Kristen M. Sanfilippo, MD, MPHS, the study’s senior leader with Washington University and Siteman Cancer Center in St. Louis.